Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 24, NWS JSJ
NWS JSJ issued this flash flood warning at Jul 30, 2020, 4:15 PM CDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 4:15 PM CDT (21:15 UTC)
- Expired
- Jul 30, 2020, 8:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 102 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:00 PM CDT | FLASH FLOOD | Guanica, PR | CARRETERA 25 DE JULIO IN DOWNTOWN GUANICA WAS REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
194
WGCA52 TJSJ 302115
FFWSJU
PRC023-055-067-079-097-125-302315-
/O.NEW.TJSJ.FF.W.0024.200730T2115Z-200730T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
515 PM AST Thu Jul 30 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Lajas Municipality in Puerto Rico...
Cabo Rojo Municipality in Puerto Rico...
Mayaguez Municipality in Puerto Rico...
Guanica Municipality in Puerto Rico...
San German Municipality in Puerto Rico...
Hormigueros Municipality in Puerto Rico...
* Until 715 PM AST
* At 512 PM AST, Moderate to heavy rainfall will move across the
warned area shorty. This rainfall in addition to runoff from
previous rains will continue to result in flash flooding.
HAZARD...Flash flooding caused by heavy rain and excessive
runoff.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1797 6699 1798 6706 1795 6710 1796 6719
1800 6719 1801 6717 1803 6719 1817 6718
1820 6715 1824 6717 1824 6706 1817 6705
1817 6702 1804 6698 1802 6688 1795 6686
1794 6686 1797 6693 1793 6692 1793 6696
FLASH FLOOD...RADAR INDICATED
$$
oms2 follow-up statements
823
WGCA52 TJSJ 302301
FFWSJU
PRC023-055-067-079-097-125-310115-
/O.EXT.TJSJ.FF.W.0024.000000T0000Z-200731T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
701 PM AST Thu Jul 30 2020
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Lajas Municipality in Puerto Rico...
Cabo Rojo Municipality in Puerto Rico...
Mayaguez Municipality in Puerto Rico...
Guanica Municipality in Puerto Rico...
San German Municipality in Puerto Rico...
Hormigueros Municipality in Puerto Rico...
* Until 915 PM AST
* At 657 PM AST, Doppler radar indicated additional moderate to
heavy rainfall activity moving across the area. Between 5 and 8
inches of rain have fallen across these areas throughout the day.
HAZARD...Flash flooding.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1797 6699 1798 6706 1795 6710 1796 6719
1800 6719 1801 6717 1803 6719 1817 6718
1820 6715 1824 6717 1824 6706 1817 6705
1817 6702 1804 6698 1802 6688 1795 6686
1794 6686 1797 6693 1793 6692 1793 6696
FLASH FLOOD...RADAR INDICATED
$$
GL479
WGCA72 TJSJ 310114
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
914 PM AST Thu Jul 30 2020
PRC023-055-067-079-097-125-310123-
/O.EXP.TJSJ.FF.W.0024.000000T0000Z-200731T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lajas PR-Cabo Rojo PR-Mayaguez PR-Guanica PR-San German PR-
Hormigueros PR-
914 PM AST Thu Jul 30 2020
...THE FLASH FLOOD WARNING FOR LAJAS...CABO ROJO...MAYAGUEZ...
GUANICA...SAN GERMAN AND HORMIGUEROS MUNICIPALITIES WILL EXPIRE AT
915 PM AST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 1797 6699 1798 6706 1795 6710 1796 6719
1800 6719 1801 6717 1803 6719 1817 6718
1820 6715 1824 6717 1824 6706 1817 6705
1817 6702 1804 6698 1802 6688 1795 6686
1794 6686 1797 6693 1793 6692 1793 6696
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:03 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 30, 3:03 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
403 PM AST Thu Jul 30 2020
.SYNOPSIS...
Significant rain has been seen across the region. Conditions are
gradually improving across much of the local islands. Rainbands do
continue to bring showers and periods of rain to the area,
especially in eastern Puerto Rico, aggravating the flooding
conditions seen there. Gusty winds are still possible, especially
near rainbands. Gradual drying overnight into tomorrow will lead to
a more typical pattern for tomorrow and into the weekend.
&&
.SHORT TERM...Rest of Today through Saturday...
Tropical Storm Isaias continues to pull away from the area, moving
northwest at 15-20 mph. High levels of moisture persist across the
area, however, with rainbands streaming over the local islands.
Associated with some of these rainbands are locally stronger winds,
with gusts to around 30-40 mph, as well as heavy rains. Flash
flooding is already occurring in several portions of Puerto Rico.
Though gradual improvement is starting - and is expected to continue
- flooding will remain a significant concern, and the flash flood
watch is continued into tomorrow morning.
Drier air is forecast to enter the region on Friday. This will help
to bring calmer weather to the area. However, there will remain
sufficient moisture in the lower levels to help sustain some passing
showers during the morning and overnight, as well as to aid in the
development of afternoon showers. Shower activity will be somewhat
inhibited, but is expected to follow the typical pattern.
Patches of moisture will stream across the area on Saturday.
Precipitable water values will likely remain near seasonal normals.
However, conditions aloft are expected to be relatively unfavorable
for convective development, due to a mid- to upper-level ridge. As
such, intense afternoon showers and thunderstorms are not
anticipated.
.LONG TERM...Sunday through Saturday...From Prev Discussion...
The TUTT low that digs down into the Atlantic northeast of Puerto
Rico moves west, but stays north of the forecast area in the
latest run. After it passes on Sunday, high pressure moves into
the area Monday and Tuesday. Another TUTT develops in the western
tropical Atlantic and sweeps through the Caribbean sea adjoining
Puerto Rico late Wednesday and Thursday followed by weak high
pressure on Saturday.
The tropical wave that follows Isaias, will be exiting the area
by early Sunday morning, but will be followed closely by a
disturbance presently near 40 degrees west longitude. It is
expected to brush by the area Sunday night. East southeast to
southeast flow follows this disturbance Monday and Tuesday with
precipitable water values from 1.8 to 2.2 inches. After Tuesday
patches of good moisture move through surrounded by slightly below
normal moisture. These east to southeast winds will also bring
warmer than normal temperatures to the Greater San Juan and
Bayamon metropolitan areas
Sunday through Wednesday 500 mb temperatures range from minus 5 to
minus 6.5 providing the back drop for modest thunderstorms to
develop in the patchy moisture. Some warming occurs Wednesday and
Thursday, but 500 mb temperatures return to even lower values
afterwards. These thunderstorms will be mainly in western and
interior Puerto Rico during the afternoons. Isolated nocturnal
thunderstorms are also possible over the local waters.
&&
.AVIATION...
VCSH/SHRA activity continues for all terminals. Isolated TSRA are
possible through 30/22Z, with the potential generally gradually
decreasing. VCSH/SHRA continues to 31/04Z in the Leeward Islands,
31/07Z for TJBQ, and through at least 31/12Z for all other
terminals. A more typical pattern is expected during the day
tomorrow, with VCSH at TJBQ starting around 31/16Z.
&&
.MARINE...
A tropical storm warning remains in effect for the offshore
Atlantic waters as well as the Mona Passage. A small craft advisory
is in effect for the remainder of the local waters. Rough seas
continue, though conditions are gradually improving. Seas are
expected to remain hazardous through tomorrow. Seas of up to 16 to
18 feet, and occasionally to 20 feet, are forecast for overnight
tonight in those areas still under a tropical storm warning.
Elsewhere, seas of up to 10 to 12 feet are anticipated.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 78 91 79 93 / 70 20 30 30
STT 82 89 79 89 / 60 20 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Friday afternoon for Central
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Western Interior.
Flash Flood Watch through Friday morning for Central Interior-
Culebra-Eastern Interior-Mayaguez and Vicinity-North
Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
Coastal Flood Advisory until 6 PM AST this evening for Central
Interior-Culebra-Mayaguez and Vicinity-North Central-
Northeast-Northwest-Ponce and Vicinity-San Juan and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 PM AST this evening for Central
Interior-Culebra-Mayaguez and Vicinity-Northeast-Ponce and
Vicinity-Southeast-Southwest-Vieques-Western Interior.
High Surf Advisory until 6 AM AST Friday for North Central-
Northwest-San Juan and Vicinity.
High Rip Current Risk through late tonight for Culebra-Vieques.
VI...Flash Flood Watch through Friday morning for St Croix-
St.Thomas...St. John...and Adjacent Islands.
Coastal Flood Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Surf Advisory until 6 PM AST this evening for St Croix-
St.Thomas...St. John...and Adjacent Islands.
High Rip Current Risk through late tonight for St Croix-
St.Thomas...St. John...and Adjacent Islands.
AM...Small Craft Advisory until 8 PM AST Friday for Caribbean Waters
of Puerto Rico from 10 NM to 17N-Coastal Waters of Northern
Puerto Rico out 10 NM-Coastal Waters of Northern USVI and
Culebra out 10 NM-Coastal Waters of Northwestern Puerto
Rico out 10 NM-Coastal Waters of Southern Puerto Rico out
10 NM-Coastal Waters of Southern USVI Vieques and Eastern
Puerto Rico out 10 NM-Coastal Waters of Southwestern Puerto
Rico out 10 NM.
Tropical Storm Warning for Atlantic Waters of Puerto Rico and
USVI from 10 NM to 19.5N-Mona Passage Southward to 17N.
Small Craft Advisory until 8 AM AST Friday for Anegada Passage
Southward to 17N.
&&
SHORT TERM...JA/CRS/OM
LONG TERM....RAM/ICP
PUBLIC DESK...RVTThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:23 AM CDT | Special Marine Warning | JSJ | 52 min | |
| Jul 30, 1:39 AM CDT | Severe Thunderstorm Warning | JSJ | 51 min | |
| Jul 30, 2:29 AM CDT | Severe Thunderstorm Warning | JSJ | 91 min | |
| Jul 30, 2:39 AM CDT | Special Marine Warning | JSJ | 21 min | |
| Jul 30, 2:47 AM CDT | Severe Thunderstorm Warning | JSJ | 73 min | |
| Jul 30, 2:55 AM CDT | Special Marine Warning | JSJ | 65 min | |
| Jul 30, 4:04 AM CDT | Special Marine Warning | JSJ | 86 min | |
| Jul 30, 4:18 AM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Jul 30, 4:41 AM CDT | Flash Flood Warning | JSJ | 7 hr | |
| Jul 30, 4:46 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 5:37 AM CDT | Special Marine Warning | JSJ | 113 min | |
| Jul 30, 5:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 6:19 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Jul 30, 7:22 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Jul 30, 7:41 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 8:47 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Jul 30, 8:57 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 10:40 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 11:35 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 11:43 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:19 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 1:40 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:01 PM CDT | Flash Flood Warning | JSJ | 89 min | |
| Jul 30, 2:17 PM CDT | Special Marine Warning | JSJ | 88 min | |
| Jul 30, 2:24 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:30 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:44 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 2:59 PM CDT | Small Craft Advisory | JSJ | 28 hr | |
| Jul 30, 3:02 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jul 30, 3:17 PM CDT | Flash Flood Warning | JSJ | 118 min | |
| Jul 30, 3:46 PM CDT | Special Marine Warning | JSJ | 119 min | |
| Jul 30, 3:52 PM CDT | Flash Flood Warning | JSJ | 83 min | |
| Jul 30, 4:52 PM CDT | Areal Flood Warning | JSJ | 6 hr | |
| Jul 30, 5:15 PM CDT | Flash Flood Warning | JSJ | 60 min | |
| Jul 30, 5:28 PM CDT | Flash Flood Warning | JSJ | 92 min | |
| Jul 30, 6:16 PM CDT | Flash Flood Warning | JSJ | 119 min | |
| Jul 30, 6:52 PM CDT | Special Marine Warning | JSJ | 53 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.